The EXTRIP Extra

The Extracorporeal Treatments in Poisoning (EXTRIP) Workgroup is a collective of international experts spanning the disciplines of nephrology, toxicology, pediatrics, emergency medicine, critical care, and clinical pharmacologists that has been reviewing the evidence behind and providing recommendations for the use of extracorporeal treatments in poisonings.  To date, EXTRIP has published systematic reviews on the role of extracorporeal treatment (ECTR) for poisoning from acetaminophen, barbiturates, carbamazepine, digoxin, lithium, metformin, methanol, salicylates, thallium, theophylline, tricyclic antidepressants, and valproic acid.

In an AJKD Special Report authored by Anseeuw and colleagues, the EXTRIP Workgroup presents a systematic review of the evidence for the use of ECTR in phenytoin poisoning.  Phenytoin is a first-line agent used to control tonic-clonic and psychomotor seizures, and to prevent and treat seizures associated with neurosurgery.  A total of 51 studies consisting of 30 case reports/series, 17 pharmacokinetic studies, 1 animal experiment, and 3 in vitro studies were included in the analysis.

Fig 1 from Anseeuw et al AJKD, © National Kidney Foundation.

As is typical for the previous reviews of this group, the authors commence with a concise description of the pharmacologic characteristics of phenytoin.  Key features include its small size (252 Da), small volume of distribution (0.6-0.8 L/kg), and its extensive (90%) protein binding, which is unchanged with overdose but decreases in states of kidney impairment, hypoalbuminemia, or cytochrome P450 2C9 genetic polymorphism.  Free, unbound phenytoin is the form that exerts the clinical and toxicologic effects of the drug.  According to this review, which is the first to report the frequency of clinical features in phenytoin overdose, the most common manifestations of overdose are seizures (44.1%), drowsiness/lethargy (39%), ataxia (25.1%), confusion (23.2%), nystagmus (17.8%), agitation/irritability (15.4%), hypotension (12.5%), and slurred speech (11.4%).  More serious symptoms include respiratory arrest (3.1%), respiratory depression (5.7%), and coma (16.1%); death is a rare occurrence.  The management of phenytoin poisoning is mainly supportive and focuses on airway protection and treatment of hypotension with IV fluids.  Single-dose activated charcoal is usually given to patients presenting shortly after overdose to improve gastrointestinal elimination, though data showing that this changes the clinical course are lacking.  The data for multiple-dose activated charcoal are conflicting.

ECTR modalities used for phenytoin poisoning have included hemodialysis (HD), hemoperfusion, therapeutic plasma exchange, peritoneal dialysis (PD), exchange transfusion, continuous renal replacement therapy (CRRT), and liver support therapy.  Given phenytoin’s extensive protein binding, intermittent HD would not be expected to efficiently remove phenytoin, whereas hemoperfusion and therapeutic plasma exchange would in theory be the best treatments to remove the drug.  Interestingly, however, high-efficiency dialysis (which typically has urea clearance rates of >210 mL/min) has actually been shown to be quite effective at removing phenytoin.  In fact, the authors state that the evidence points to high-efficiency HD and hemoperfusion being superior to other ECTR modalities in terms of phenytoin clearance and toxicokinetic grading.  There are no clear advantages to using hemoperfusion over high-efficiency HD, and one should be aware of the limitations of hemoperfusion, including its limited availability and the saturability of its charcoal cartridges.  Therefore, high-efficiency HD is the preferred ECTR in the management of phenytoin poisoning, and hemoperfusion is a reasonable alternative if high-efficiency HD is not available.  Exchange transfusion, PD, and CRRT all have low clearance rates (<10 mL/min) and are not effective means of phenytoin removal.

So, given these findings, should ECTR be recommended for patients with phenytoin overdose?  If life-threatening symptoms are uncommon and can usually be managed with supportive measures, under which conditions, if any, should ECTR be considered?  The EXTRIP general recommendation, which receives a weak 3D grading, is that ECTR should be considered in only select patients that present with severe phenytoin poisoning.  The indications for ECTR should be based on criteria that incorporate the route of exposure, toxin levels in body fluids, clinical symptoms and signs, and technical examinations.  The authors discuss the role of ECTR in three scenarios of severe poisoning: 1) coma, 2) incapacitating ataxia, and 3) seizures.  Coma, which is not life-threatening, does not warrant ECTR except when it is prolonged and expected to increase the duration of mechanical ventilation and length of ICU stay.  In this setting, ECTR may be beneficial in reducing the complications and resources associated with prolonged coma.  For both incapacitating ataxia and seizures, the EXTRIP support for ECTR is weaker.  In the case of phenytoin-associated seizures, although ECTR may successfully dialyze phenytoin, it may also inadvertently remove other anticonvulsants in patients who have seizure disorders.  The authors recommend against ECTR strictly based on a suspected phenytoin overdose or a serum phenytoin concentration.

In summary, phenytoin is dialyzable and amenable to ECTR, but given that overdose does not commonly cause life-threatening symptoms or signs, primary management should be supportive.  ECTR should be reserved for those patients who have severe poisoning, such as prolonged coma, with the goal of reducing morbidity and resource use rather than decreasing mortality.

Albert Lam, MD
AJKD Blog Contributor

 To view the article abstract or full-text (subscription required), please visit AJKD.org.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s